FDA Adds Heart Warning For Seroquel
A new warning label for the popular antipsychotic Seroquel cautions against taking the drug in combination with certain other medications.
The warning, made public last week, comes at the urging of the U.S. Food and Drug Administration after federal regulators received reports of arrhythmia — a condition in which the heart beats irregularly or abnormally — in some who took high doses of Seroquel.
This led to worries that use of the antipsychotic alongside drugs that have been linked to arrhythmia could lead to sudden cardiac arrest.
Advertisement - Continue Reading Below
As a result, the new label will caution against taking Seroquel at the same time as certain antiarrhythmic medications, some antipsychotics including Geodon and select antibiotics, among other drugs.
Seroquel, manufactured by AstraZeneca, is approved for treatment of schizophrenia, bipolar disorder and severe depression, but has also been known to be prescribed off-label for those with autism and other conditions.
Despite the new warning, FDA officials are quick to say that they are not prohibiting use of the drug combinations. Rather, they are merely recommending that doctors avoid prescribing Seroquel alongside the specified drugs, reports The New York Times. To read more click here.